Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 6, 2024, 11:51 PM CDT for Finney County, Gray County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 11:51 PM CDT (04:51 UTC)
- Expired
- Jul 7, 2024, 5:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
261
WGUS53 KDDC 070451
FFWDDC
KSC055-069-071045-
/O.NEW.KDDC.FF.W.0016.240707T0451Z-240707T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1151 PM CDT Sat Jul 6 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Central Finney County in southwestern Kansas...
Northern Gray County in southwestern Kansas...
* Until 545 AM CDT.
* At 1151 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 0.5 to 2 inches in 3
hours. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cimarron, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3823 10078 3818 10059 3800 10027 3798 10023
3797 10023 3774 10038 3791 10066 3794 10072
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-2 INCHES IN 3 HOURS
$$
RUSSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:47 PM CDT, 4 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
- Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
- After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 11:47 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1147 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1144 PM CDT Sat Jul 6 2024 Active weather will continue across southwest Kansas for Sunday morning as periodic showers and thunderstorms will lead to VCTS for all terminals through 00Z Monday. Greatest probability of storms will be around GCK and DDC as storms are already in the vicinity of both terminals as of 05Z. Storms could contain brief heavy rainfall which will reduce surface visibilities. Cloud ceilings will hover between VFR and MVFR depending on the location of the thunderstorms before returning to predominately VFR after 00Z. Wind direction will be variable through 12Z due to the numerous thunderstorms and outflow boundaries. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ043>046-062>066- 077>081-087>090. && DISCUSSION...Hovorka_42 AVIATION...Tatro
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 6, 10:18 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1018 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Gst 2 NNW La Crosse 38.56N 99.33W
07/06/2024 M65 MPH Rush KS Mesonet
Mesonet station FW1214 La Crosse.
&&
JRJSpecial weather statement, Jul 6, 10:26 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1026 PM CDT Sat Jul 6 2024
KSZ078>081-088>090-070400-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
1026 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...BARBER...
COMANCHE...SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 1100 PM CDT...
At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Medicine Lodge and Aetna around 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
&&
LAT...LON 3700 9999 3790 9989 3791 9937 3717 9835
3700 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Jul 6, 10:27 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Sat Jul 6 2024
KSZ065-066-079>081-090-070400-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
1027 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIOWA...NORTHEASTERN
BARBER...SOUTHEASTERN PAWNEE...STAFFORD...PRATT AND SOUTHEASTERN
EDWARDS COUNTIES THROUGH 1100 PM CDT...
At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Isabel around 1030 PM CDT.
Medicine Lodge around 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3715 9837 3790 9942 3826 9866 3826 9847
3739 9846 3738 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Jul 6, 10:35 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1035 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Hail 3 S Ingalls 37.78N 100.46W
07/06/2024 M1.00 Inch Gray KS Public
Report made via social media.
&&
JRJSpecial weather statement, Jul 6, 11:05 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1105 PM CDT Sat Jul 6 2024
KSZ065-066-079>081-089-090-070430-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
Comanche KS-
1105 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...
SOUTHERN PAWNEE...STAFFORD...PRATT AND EDWARDS COUNTIES THROUGH 1130
PM CDT...
At 1104 PM CDT, Doppler radar was tracking strong thunderstorms
producing gusty winds across a large area of southcentral Kansas.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar and mesonet indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Haviland, Byers, and Neola around 1110 PM CDT.
Pratt, Iuka, Cullison, and Wellsford around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3808 9956 3826 9902 3825 9847 3739 9846
3738 9835 3700 9835 3700 9952
TIME...MOT...LOC 0404Z 339DEG 24KT 3770 9916 3797 9850
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, Jul 6, 11:36 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT Sat Jul 6 2024
KSZ080-081-088>090-070530-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Comanche KS-
1136 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...PRATT
AND EASTERN CLARK COUNTIES THROUGH 1230 AM CDT...
At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to 8 miles south of Buttermilk.
Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Coldwater, Wilmore, and Buttermilk around 1140 PM CDT.
Other locations in the path of these storms include Belvidere and
Croft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
&&
LAT...LON 3700 9980 3746 9970 3746 9953 3747 9952
3773 9945 3773 9899 3764 9847 3746 9846
3700 9864
TIME...MOT...LOC 0436Z 309DEG 17KT 3762 9924 3700 9939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:05 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Scott | 25 min |
| Jul 6, 7:09 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Pawnee | 66 min |
| Jul 6, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 44 min |
| Jul 6, 7:18 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 6 hr |
| Jul 6, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Jul 6, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 39 min |
| Jul 6, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 42 min |
| Jul 6, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 68 min |
| Jul 6, 8:13 PM CDT | Special Weather Statement | DDC | Hodgeman | 32 min |
| Jul 6, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 45 min |
| Jul 6, 8:31 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 16 hr |
| Jul 6, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Meade, Pratt and 1 more | 67 min |
| Jul 6, 8:42 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 33 min |
| Jul 6, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| Jul 6, 9:03 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 27 min |
| Jul 6, 9:05 PM CDT | Special Weather Statement | DDC | Scott | 25 min |
| Jul 6, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 6, 9:33 PM CDT | Tornado Warning | DDC | Gray | 42 min |
| Jul 6, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| Jul 6, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 47 min |
| Jul 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| Jul 6, 10:25 PM CDT | Flash Flood Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 4 hr |
| Jul 6, 10:26 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Ford, Kiowa | 34 min |
| Jul 6, 10:27 PM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 33 min |
| Jul 6, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 66 min |
| Jul 6, 11:05 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 25 min |
| Jul 6, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| Jul 6, 11:36 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt | 54 min |
| Jul 6, 11:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Jul 7, 12:03 AM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jul 7, 12:19 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jul 7, 12:28 AM CDT | Areal Flood Warning | DDC | Finney, Lane, Ness, Scott | 24 hr |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| Jul 7, 12:44 AM CDT | Flash Flood Warning | DDC | Finney, Scott | 3 hr |
| Jul 7, 12:51 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 54 min |
| Jul 7, 12:54 AM CDT | Special Weather Statement | DDC | Ford | 66 min |
| Jul 7, 1:11 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 64 min |
| Jul 7, 1:29 AM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jul 7, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jul 7, 1:48 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 27 min |
| Jul 7, 2:13 AM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jul 7, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 58 min |
| Jul 7, 2:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 40 min |
| Jul 7, 2:38 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 24 hr |
| Jul 7, 3:28 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 7, 3:40 AM CDT | Special Weather Statement | DDC | Grant | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.